Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
145 Doctors are Online

Experiencing withdrawal symptoms. Stopped taking narcotics. What do you suggest?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1996
Answered : 961 Questions
Hi there,

I had a serious shoulder injury and was taking close to 20mg a day of norco, for the past three years. I did not want to be a slave to pain medication, so I decided to quit cold XXXXXXX It has now been two months, and I am still getting returning waves of the physical withdrawal symptoms. I get bouts of nausea, and lightheadness, panic attacks, the chills, exhaustion, etc. Is this normal? I have never had any of these symptoms before I quit. The symptoms seem to come on randomly, and last for a little while, and sometimes go away for weeks. It is so strange. I have already seen a neurologist, cardiologist, and my primary care doctor, and they said everything looks perfect. Any information would be much appreciated.
Posted Wed, 24 Apr 2013 in Drug Abuse
Answered by Dr. Prasad Akole 10 minutes later
Dear friend, welcome and thanks for entrusting your query here at Healthcaremagic!
I am Dr. Prasad Akole (Critical Care Expert- and am glad to address to your query here.

Let me congratulate you on deciding to quit narcotics! It is half the battle won.

Norco contains the narcotic hydroxycodone which can be addicting and cause withdrawal symptoms on stopping after prolonged use.

You are right in guessing it to be withdrawal (cold turkey).

If you feel really embarrassed and medical help is not coming your way, you may consider socializing, getting help from a clinical psychologist or a rehabilitation service in your area.
It helps.

You may be evaluated by the professional and may be put on some substitute and then withdraw gradually to avoid severe withdrawal symptoms.

I hope to have answered your query satisfactorily. I would be glad to answer any further queries. Please ask for any clarifications before closing and rating this query.
Take care and please keep me informed of your progress at
Good Luck! Thank you!!
Above answer was peer-reviewed by
Follow-up: Experiencing withdrawal symptoms. Stopped taking narcotics. What do you suggest? 12 hours later
Thank Dr.,

So it is normal that these symptoms still come and go, even though it has been 2 months? Like I said, I have seen a cardiologist, neurologist, etc. Thanks so much.

Answered by Dr. Prasad Akole 9 hours later
the symptoms are going away for weeks in between. It can not be due to some other disease.

It may be just anxiety and panic.
For neurological and systemic symptoms, you need to consult a clinical psychologist or a counselor and sometimes a physician to manage withdrawal.

I hope there is no shoulder pain, swelling, immobility there.

Have a strong will to overcome this minor problem. Do not worry. You will feel fine.
Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Child Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor